Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 16, NWS Wichita, KS

September 23, 20136 counties in Kansas

NWS Wichita, KS issued this wind advisory at Sep 23, 2013, 10:03 AM CDT for 6 counties in Kansas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2013, 10:03 AM CDT (15:03 UTC)
Expired
Sep 23, 2013, 6:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 130 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WWUS73 KICT 231503
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT MON SEP 23 2013

KSZ032-033-047-048-050-067-232300-
/O.NEW.KICT.WI.Y.0016.130923T1503Z-130923T2300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON
1003 AM CDT MON SEP 23 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* TIMING...STRONG SOUTH WINDS WILL AFFECT THE AREA THROUGH THE
  LATE AFTERNOON.

* WINDS...OF 25 TO 30 MPH FROM THE SOUTH WITH GUSTS TO 45 MPH WILL
  AFFECT THE AREA.

* IMPACTS...THE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON EAST-
  WEST ORIENTED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KED
1 follow-up statement
715 
WWUS73 KICT 232254
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT MON SEP 23 2013

KSZ032-033-047-048-050-067-240000-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-130923T2300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON
554 PM CDT MON SEP 23 2013

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING. 



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Sep 23, 6:12 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 23, 6:12 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
612 AM CDT MON SEP 23 2013

.UPDATE...
ISSUED AT 611 AM CDT MON SEP 23 2013

UPDATED THE AVIATION SECTION BELOW FOR THE 12Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 244 AM CDT MON SEP 23 2013

TDY-TNGT: VIGOROUS SHORTWAVE CONTINUES TO MOVE ACROSS SRN CO AT
THIS TIME...WITH AN ASSOCIATED SFC TROUGH LOCATED ALONG THE FRONT
RANGE OF THE ROCKIES. SHORT TERM MODELS SUGGEST THAT THIS SYSTEM
WILL CONTINUE TO TRACK EAST-NORTHEAST INTO SW NEB BY THIS
AFTERNOON AND INTO ERN NEB BY TNGT. LEADING SFC TROUGH WILL
PROGRESS ACROSS THE AREA FOR THE AFTERNOON HOURS INTO THIS
EVENING. THIS QUICK HITTING SYSTEM WILL NOT ALLOW TOO MUCH
MOISTURE TO GET PULLED NORTH AHEAD OF IT INTO THE FORECAST AREA.
FORECAST SOUNDINGS KEEP LOW LAYERS VERY DRY...EXCEPT POSSIBLY
ACROSS NRN KS...CLOSER TO THE MAIN SHORTWAVE DYNAMICS. SO WILL
LEAVE A LOW POP IN FOR AREAS NORTH OF I-70...BUT LACK OF MOISTURE
FURTHER SOUTH WILL KEEP MOST AREAS SOUTH OF THIS DRY...WITH ONLY A
WIND SHIFT EXPECTED.

TUE-THU: WEAK RIDGING WILL MOVE ACROSS THE AREA FOR TUE AND EARLY
WED. THIS WILL LEAD TO SEASONAL TEMPS AND LIGHT WINDS FOR AT LEAST
TUE. WILL SEE A GRADUAL INCREASE IN TEMPS AND WINDS FOR WED INTO
THU...AS UPPER FLOW SLOWLY SHIFTS BACK TO THE SW. THIS WILL LEAD
TO TEMPS CLIMBING BACK OF ABOVE NORMAL FOR THU...AS BREEZY SW
WINDS WILL LEAD TO 850H TEMPS OF 20-21C MIXING DOWN FOR MAX TEMPS
IN THE MIDDLE 80S.

KETCHAM

.LONG TERM...(FRIDAY THROUGH SUNDAY)
ISSUED AT 244 AM CDT MON SEP 23 2013

THE SW UPPER FLOW CONTINUES FOR THE END OF THE WEEK WITH THE NEXT
LEE SIDE SFC TROUGH EXPECTED TO PUSH EAST ACROSS KS LATE THU INTO
EARLY FRI. SW FLOW WILL LEAD TO LOW LEVEL MOISTURE INCREASING FROM
THE SW INTO KS JUST OF THE AHEAD OF THE FRONT FOR THE DAYTIME HOURS
ON FRI.  MOISTURE AND CONVERGENCE LOOKS STRONG ENOUGH FOR FRI FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS INITIALLY OVER CEN KS AND MOST
LOCATIONS BY FRI EVENING AS DYNAMICS FROM THE NEXT SHORTWAVE LIFTS
NORTHEAST OUT OF THE SRN ROCKIES INTO NW KS.  MEDIUM RANGE MODELS
HAVE BEEN COMING IN A LITTLE SLOWER WITH THIS NEXT FRONTAL
BOUNDARY...BUT STILL LOOKS LIKE A SOLID CHANCE OF SHOWERS AND
THUNDERSTORMS BY FRI EVENING AS THE FRONT BECOMES PARALLEL TO THE
UPPER FLOW.  BULK SHEAR SUGGESTS A FEW STRONG STORMS...BUT COULD SEE
SOME AREAS PICK UP SOME GOOD RAINFALL AMOUNTS...AS FRONT BECOMES
PARALLEL WHICH WILL LEAD TO CONVECTION POSSIBLY TRAINING ALONG THE
BOUNDARY WELL INTO THE NIGHTTIME HOURS ON FRI INTO EARLY SAT.
ESPECIALLY OVER SRN KS WHERE THE FRONT WILL LINGER THE LONGEST INTO
SAT.

KETCHAM

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 611 AM CDT MON SEP 23 2013

STOUT/GUSTY SOUTHERLY WINDS WILL AFFECT THE REGION TODAY...AS A
STRONG AREA OF LOW PRESSURE APPROACHES FROM THE WEST. WILL SEE A
FEW SHOWERS FROM LATE MORNING ON FOR PRIMARILY THE NORTHWEST HALF
OF KS...AS A SHORTWAVE EJECTS NORTHEAST. THINKING SOUTHERN EXTENT
OF THIS ACTIVITY WILL BE KHUT OR SO. COLD FRONT WILL MOVE THROUGH
THIS EVENING...SWITCHING WINDS FROM SOUTHERLY TO
WEST/NORTHWESTERLY...STRONGEST AT KRSL.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  59  82  56 /  10   0   0   0
HUTCHINSON      79  57  80  54 /  10  10   0   0
NEWTON          78  58  79  55 /  10  10   0   0
ELDORADO        79  58  80  56 /  10   0   0   0
WINFIELD-KWLD   80  58  82  58 /  10   0   0   0
RUSSELL         79  54  80  55 /  30  10   0   0
GREAT BEND      80  53  79  56 /  20  10   0   0
SALINA          79  57  80  55 /  20  10   0   0
MCPHERSON       79  56  80  54 /  10  10   0   0
COFFEYVILLE     80  58  81  58 /  10   0   0   0
CHANUTE         78  56  80  58 /  10   0   0   0
IOLA            78  57  79  58 /  10   0   0   0
PARSONS-KPPF    79  57  81  58 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 23, 5:36 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT MON SEP 23 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
536 AM CDT MON SEP 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE PRIMARILY OVER CENTRAL AND NORTH
CENTRAL KANSAS TODAY. IF A STORM CAN DEVELOP...THE STRONGEST
ACTIVITY WILL BE CAPABLE OF SOME GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BETTER THUNDERSTORM CHANCES SHOULD ARRIVE BY FRIDAY INTO EARLY
SATURDAY...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. AT THIS
TIME...IT APPEARS THAT STRONG TO MARGINALLY SEVERE STORMS MAY
ACCOMPANY THIS ACTIVITY. HEAVY RAINFALL MAY ALSO POSE A THREAT
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.